Sunday, March 18, 2012

Drug reaction or something else?

It's been a while since I've posted.  It's been a hard winter for our family with illnesses.  Two weeks ago I took Henry to the ER in the middle of the night for another bout of what appeared to be severe stomach pain, he was refusing to walk for several hours and drawing up his legs and crying. I feared that he had intussusception again, which is when the bowel telescopes into itself and basically cuts of the circulation to the intestines.  The did an x-ray in the ER which confirmed she did not have intussusception. He had a fever, so the ER doctors suspected a viral gastroenteritis and sent us home.  The fever continued over the next 48 hours, as did the stomach pain.  Henry kept saying that his legs hurt and wanted me to hold him a lot.  I figured it was body aches from the fever.  I brought him into the doctor after 48 hours because his stomach was hurting so much and then he said his ear hurt. Although he did not have a sore throat, the doctor decided to test him for strep due to the fever and stomach ache and sure enough Henry was positive.  Much to my chagrin, they started him on amoxicillin for strep and an ear infection. I upped his probiotics to counter the effects of the antibiotics.   After a few days Henry seemed to be feeling better.  While still on the antibiotics, Henry developed a new fever, this time up to almost 105.  Again his stomach and legs were hurting.  The other children  had fevers the day before so I figured it was just a new virus.  That night Henry woke up with stridor, the tight breathing sound that is part of an infection called croup.  He had to take steroids that night to help him breath and Motrin to control the inflammation.  The next night the stridor came back, but I in an effort to withhold the steroids, I made a "mist" tent by draping sheets over his crib.  He thought this was novel and quite enjoyed the tent, and it really helped his breathing. I too breathed a sigh of relief when his breathing calmed down and I didn't have to give him any more steroids that night. 

The fever didn't go away, so I brought him back to the doctor.  They swabbed his throat only to find that after 8 days of amoxicillin he still had strep, he also had influenza A, which may have been contributing to the breathing issues at night.  The doctors ordered a new antibiotic and wanted me to also put him on Tamiflu.  I felt so frustrated that we have done so much work over the past few months to heal Henry's gut with our special GAPS diet, only to have him on all these medications. While killing the strep bacteria we are also killing all the good bacteria we have been building in his body over the past few months.  I did not fill the Tamiflu prescription, because it is known to only decrease the flu symptoms by perhaps one day, and we were already on day two of fever. Tamiflu also has many side effects, including stomach pain, and Henry was already suffering from that with out adding anything else on top of it.

I gave him the new antibiotic and put him to bed.  The next day he woke up with a few hives, he was itchy but his fever was gone.   I know that hives can sometimes be part of a viral illness, he only had a few, but I called the doctor.   She thought we should continue to antibiotic and just give him some Benadryl, as it would be more important for us to get rid of the strep infection.  So I gave the Benadryl and then three hours later gave him his antibiotic.

He got more hives a few hours later, I gave more Benadryl and gave him a bath.  The rash continued to spread and he was severely itchy in spite of all the antihistamines I had given. I called the doctor back and we decided to watch and wait.  Then the rash started to change, it became a darker red, and it flattened out and continued to grow.  He started to have more and more pain in his legs, feet and elbows.


I got really nervous, he didn't have a fever and he was due for more Benadryl so I gave it in hopes that this time it would help with the rash.  With in 30 minutes the rash when from this picture above, to the images below.  I knew something wasn't right.



When it started to show up on his face I took him to the ER.

In the ER they examined him and since he did not have a fever they told us that he had serum sickness.  Serum sickness can be the body's reaction to a drug, a virus or bacterial infection like strep.   It usually presents one to three weeks after starting a medication, so if he had serum sickness he most likely would have been reacting to the amoxicillin, not the new antibiotic which we had just started the day before.  Serum sickness can cause joint and stomach pain.   It is a form of a drug eruption.  The  ER doctor told me that Henry had presented with something called erythema multiform, this is a description of the rash that he had at the time that we were in the ER.  It is considered a more mild reaction to medications and the person usually recovers in a few days without complications.  They gave Henry a LARGE dose of prednisone called a loading dose and also gave him a more potent antihistamine for his now painful itching.  It of course knocked him out and we went home. 

I couldn't sleep when I got home. Even after the predinsone the rash continued to change over several hours.   It darkened and started to looked bruised, the medical term for this is purpura.  The picture is a little blurry, but you can see how the rash progressed from red to the more bruised look in these pictures.


I took him back to the doctor and he agreed that the rash looked more like purpura and he wrote for some labs.  I continued to give Henry the prednisone and antihistamine over the weekend, the rash faded to a more brown color and now has mostly disappeared.

He is still having stomach pain, little appetite and intermittent joint pain. He just wants me to hold him and he spent most of the day sleeping today.    I am concerned to say the least.  As I have watched his rash progress and done my research this weekend I have become suspicious that this rash may not have been the erythema multiform that was originally diagnosed.

My concern is that Henry's rash started as hives or wheels, this is a raised rash. True hives usually move around, they are not in a pattern or fixed. This was the first clue that Henry didn't really have hives, the rash never moved, the spots were fixed and then started to flatten out and grow,  and they were extremely itchy.  The rash changed from raised to flat and then from red to purple, to brown.  Here is an excellent article explaining the difference between the erythema multiform rash, which Henry was diagnosed with in the ER and a different drug eruption called urticaria vasculitis.

I am concerned that Henry is still having joint pain and stomach pain after he eats.  We see the doctor tomorrow, and Henry will have some labs drawn.   They also plan to check his throat again to see if the strep has cleared yet.    I am worried it is still lingering due to his ear hurting again, which was how he originally presented with strep.

I am again reminded that although I have made valiant efforts to control my sons diet and help heal his body with nutrition, I am NOT in control.  There is much beyond my control and when my heart and mind swell with anxiety I remember this verse:

"I lift up my eyes to the hills, from where does my help come from?  My help comes from the Lord, the maker of heaven and earth.  He will not allow your foot to slip; He who keeps you will not slumber.  Behold, He who keeps Israel will neither slumber nor sleep. The LORD is your keeper; the LORD is your shade on your right hand.  The sun will not smite you by day, nor the moon by night. The LORD will protect you from all evil. He will keep your soul.  Psalm 12:1-7"

Should I loose sleep over worrying about my son, I do, but this verse tells me that the LORD is keeping watch, He doesn't sleep, so that I can.  He will protect me and my children.  He is my keeper, He is my help in a time of trouble.   I am not in control, though I with all of my being, fight to have this control.  

I bow my knees, I raise my hands, I surrender that control to the One who is in control of everything. . .


2 comments:

  1. Oh Kristina!! I am so sorry. I too would be worried, and not sleeping!! It is SO hard to release them completely eh? I am praying for you my friend!!

    ReplyDelete
  2. oh mama.....what a MESS you have on your hands! praying for comfort and wisdom. I understand the feeling of discouragement. Praying the result of all this will be more answers and more progress. HUGS! and lots and lots of prayers.

    ReplyDelete